Archive for Rational Mechanics and Analysis

, Volume 202, Issue 1, pp 177-211

First online:

A One-Dimensional Variational Problem with Continuous Lagrangian and Singular Minimizer

  • Richard GratwickAffiliated withMathematics Institute, Zeeman Building, University of Warwick Email author 
  • , David PreissAffiliated withMathematics Institute, Zeeman Building, University of Warwick

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We construct a continuous Lagrangian, strictly convex and superlinear in the third variable, such that the associated variational problem has a Lipschitz minimizer which is non-differentiable on a dense set. More precisely, the upper and lower Dini derivatives of the minimizer differ by a constant on a dense (hence second category) set. In particular, we show that mere continuity is an insufficient smoothness assumption for Tonelli’s partial regularity theorem.